Can Latisse cause any side effects I should be aware of? If so, what are they and how long do Latisse side effects last?
What Are Potential Latisse Side Effects?
Doctor Answers 27
Latisse Side Effects
Fortunately, side effects from Latisse are uncommon. There is no evidence to suggest that Latisse will change your eye color. Over two million prescriptions for Latisse have been filled with no confirmed reports of iris pigmentation issues. Side effects from the initial studies showed less than 4 percent of people experienced redness, irritation and itching of the upper eyelid, which was reversed upon discontinuation.
Latisse Generally Has Few Side Effects, but It's not a Risk-Free Product
Some common issues include: blurred vision; dry eyes; eye swelling (edema); hypersensitivity; ocular irritation; rash; skin discoloration; and temporary loss of some eyelashes and/or eyelash breakage. It is important to note that since most of these symptoms were learned of after Latisse had been debuted on the market; therefore, it is unknown precisely how many Latisse users suffer from these symptoms. However, most of my patients have used Latisse without issue.
While less common, some patients have been known to develop the following after using Latisse: discoloration of soft contact lenses; infection of the eye/ocular area due to a contaminated applicator brush; fluctuations in intraocular pressure; intraocular inflammation; hair growth outside of the treatment area; discoloration of the eyelids; and iris discoloration.
Since patients can only receive Latisse via prescription after discussing their ocular health with a doctor, it is unlikely that most patients will develop any of these adverse effects, at least for a prolonged period of time. If any adverse effects do occur, most are resolved shortly after discontinuing use of Latisse.
Anticipate Minimal Side Effects
In patients with light colored irises Latisse can rarely change the iris color to brown.Unfortunately, this is probably a permanent change.If any of these problems occur it’s important to notify your physician as soon as possible.
You might also like...
Side effects of Latisse
1. Itching of the eyelids
2. Darkening of the iris
3. Darkening of the eyelid skin
4. Worsening of eye diseases such as uveitis, allergic conjunctivitis, iritis.
It is important to have an ophthalmologist check your eyes before and after Latisse usage and to be aware that you are using it.
Latisse Side effects
Latisse is a prostaglandin analogue similar to the drug bimatoprost used in the treatment of glaucoma.
Some of the potential side effects are:
1. Darkening of eyelid skin (usually reversible once the drug is stopped)
2. Color change of the iris: this may occur in lighter colored patients and usually turns the eyes brown. This is sometimes permanent.
3. Redness and itching which is resolved on discontinuation of the drug.
4. Unwanted hair growth in adjacent areas that come in contact with Latisse. This can be minimized by apply Latisse carefully only the lash margin of the upper eyelid.
Side Effects of Latisse
Latisse is a prescription medication, which if used correctly, does not often cause side effects. Nonetheless, we do recommend an eye examination before you initiate treatment and 12 weeks later, as well was yearly after that. As with any medication, the benefits and risks must be weighed so it is important to use the product correctly and be observed for side effects.
Latisse/Bimataprost Side Effects with periocular and iris pigmentation changes and periorbital lipodystrophy
Abstract: Topical Bimatoprost is a common and popular prostaglandin analog used as an ocular hypotensive agent in the treatment of glaucoma. Side effects include ocular hyperaemia, ocular pruritus, and periocular and iris pigmentary changes. Perioribital lipodystrophy is another well-documented outcome associated with chronic use of topical bimatoprost, which results in periorbital hallowing, upper eyelid sulcus deepening, eyelid retraction and enophthalmos. We report an unusual case of periocular muscle atrophy and weakness from unilateral topical bimatoprost use. Our patient had primary angle closure and experienced a right upper eyelid ptosis 2 months after she started to use topical bimatoprost in that eye. Clinical measurements of her eyelids clearly showed reduction in the function of her right levator muscle, suggesting that effects of topical bimatoprost may not be limited to periorbital fat. She was advised to stop topical bimatoprost and right ptosis correction surgery with levator muscle advancement was performed successfully. Ophthalmologists and patients should be aware of this potential rare side effect of topical bimatoprost, as it may be potentially disfiguring, especially with monocular use. However, its exact mechanism of action needs to be clarified further.
A 58-year-old Chinese female was referred to the oculoplastics services of National University Hospital, Singapore, for right upper eyelid ptosis of 1.5 years’ duration and difficulty in closing her right eye. She had a history of bilateral primary angle closure diagnosed in 2003, for which bilateral laser peripheral iridotomies were performed. She was started on topical latanoprost 0.005% once every night to the right eye, as intraocular pressure (IOP) was suboptimal. Subsequently, she underwent an uneventful right cataract extraction with intraocular lens implantation that same year. As IOP remained optimal postoperatively, she was taken off topical latanoprost. Her condition remained stable until 2008 when there were progressive defects in her right visual field with increased IOP. Thus, she was started on topical bimatoprost 0.03% (Lumigan, Allergan, Inc) once every night to her right eye.
On review after 3 months, IOP was found to have been controlled adequately. However, she reported an onset of right upper eyelid drooping 2 months after starting treatment. There was no history of trauma or eyelid surgery. The ptosis did not show any diurnal variability or fatigability, and there was no diplopia. A detailed evaluation by the neuro-ophthalmology team revealed no underlying neurological cause. Four months after starting treatment, the treated eye was found to have long eyelashes and ocular pigmentation. Subsequently, the patient reported worsening of her right ptosis after 12 months on treatment and was keen for referral to the oculoplastics team.
By the time the patient was reviewed by the oculoplastics team in 2010, her right upper eyelid ptosis had persisted for 1.5 years. Measurements of the palpebral aperture (PA) of her right and left eye were 6 mm and 8 mm, respectively. Measurements of marginal reflex distance 1 (MRD1) for her right and left eyes were 0.5 mm and 2 mm, respectively. Levator palpebrae function was 8 mm for the right eye and 14 mm for the left eye. Lid creases measured 7 mm and 5 mm for the right and left eye, respectively.
Eventually, the patient underwent a surgical correction of her ptosis with levator muscle advancement in August 2011. Surgery was uncomplicated and postoperative recovery was uneventful. Seven months after the operation, her PA measured 9 mm and 8 mm while MRD1 measured 4 mm and 3 mm for the right and left eye, respectively.
Common Latisse Side Effects
The most common side effects when using Latisse is eyelid skin darkening and is reversible when discontinuing usage of Latisse, this eyelid darkening is similar in appearance a light brown eye liner having just been drawn on. Other common side effects are itchy and red eyes. However, this depends on the patient; we have many patients with very sensitive eyes that have never experienced those side effects when using Latisse. For patients that do experience itchy red eyes when using Latisse, we typically find that after several weeks of initial usage, any itchy or redness has subsided or stopped. For optimal results discuss this with the prescribing physician or staff members to further aid you in the process.
Side Effects are very uncommon
Latisse side effects
darkening of the skin in the area
One very rare risk is an increase in brown pigmentation in the irises in green or hazel eyes. However, I haven't seen this occur with any of my patients to date.
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.